Nonbenzodiazepine sleep aids put LTC residents at higher risk for hip fracture

March 6, 2013

Nursing home residents that use nonbenzodiazepine sleep medications are at a 70% increased risk of hip fracture, according to a

 

Nursing home residents that use nonbenzodiazepine sleep medications are at a 70% increased risk of hip fracture, according to a study online in JAMA Internal Medicine.

Researchers used a self-controlled case-crossover study design that compared the frequency of sleep medication possession in the weeks before a hip fracture and compared this with the frequency of medication possession during more remote time periods in a nationwide sample of nursing home residents.

They looked at more than 15,500 long-stay nursing-home residents, aged 50 and older, who suffered a hip fracture between July 2007 and December 2008. Average residents’ age was 81. About 1,700 of the residents had been given a nonbenzodiazepine hypnotic sleep drug before their hip fracture.

“The risk may be highest among residents recently started on these medications, and among residents with mild cognitive impairment and mild or moderate functional impairment,” said Sarah Berry, MD, MPH, assistant professor in medicine at the Institute for Aging Research, Hebrew SeniorLife & Harvard Medical School.

“Despite evidence to suggest that these newer sleep medications are associated with impaired gait, balance, and memory, many clinicians believe these drugs are safer than traditional benzodiazepines,” Dr. Berry said. “We suspected that these newer drugs were being commonly used in the nursing home.”

“Clinicians should use caution when prescribing nonbenzodiazepine sleep medications to nursing home residents,” Dr. Berry said. “Policy makers should not assume that these drugs are safe and preferentially cover these drugs rather than traditional benzodiazepines.

“Whenever possible, nonpharmacological interventions-increased daytime stimulation and avoid daytime napping-should be used to promote sleep rather than drugs,” she continued. “When these drugs are used, staff should be aware of the increased risk of fracture. Increased surveillance and osteoporosis screening may be appropriate in an effort to prevent fractures.”